1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 diabetes and ibuprofen

Discussion in 'Ask A Question' started by KrissiA, Mar 16, 2016.

  1. KrissiA

    KrissiA Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Hi all, I'm fairly recently diagnosed with type 2 diabetes. I take 2 metformin a day and test my blood when I'm not feeling right. On Monday, I had a really bad headache and took 2 ibuprofen. This sent my blood sugars from 5.9 to 9.9. I didn't eat anything carb or sugar based, and I felt very lethargic, unable to stay awake and pretty bad nausea. Has anyone else experienced this? My diabetic nurse this morning said it was the first she had heard of it. Many thanks.
     
  2. BeccyB

    BeccyB Type 1 · Well-Known Member

    Messages:
    466
    Likes Received:
    537
    Trophy Points:
    153
    It could be that whatever was causing the headache caused the additional problems too? Or maybe the Ibuprofen were coated in something sugary? I take a fair amount of them so I'll have to keep an eye on it! (I haven't been controlled until now so wouldn't have noticed any effect!)
     
  3. Barry Holt

    Barry Holt Type 2 · Well-Known Member

    Messages:
    251
    Likes Received:
    1,328
    Trophy Points:
    158
    I was told some 3 or4 years ago that Ibuprofen was not good for diabetics
     
  4. catherinecherub

    catherinecherub · Guest

    A short course of ibuprofen seems to be alright. It is when they are used long term as they can affect the kidneys.
    They are also not advised for people with high blood pressure.
    Your rise in blood sugar could be attributable to the way that you were feeling @KrissiA.
     
  5. RoseofSharon

    RoseofSharon Type 2 · Well-Known Member

    Messages:
    3,506
    Likes Received:
    8,359
    Trophy Points:
    178
    This could cause me some problems. I rely on ibuprofen as I'm allergic to paracetamol and aspirin doesn't always work for me...... Guess I need to make an appointment with my dr to see if there's an alternative out there for me. Due to fibromyalgia I already use (very sparingly) dihydrocodeine....
     
  6. MarcoRiveira

    MarcoRiveira Type 2 · Well-Known Member

    Messages:
    105
    Likes Received:
    219
    Trophy Points:
    83
    I take ibuprofen sometimes and my blood sugar is ok, same with paracetamol and codeine. Maybe it is caused by something else. Then again, we all react differently to medications.
     
  7. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,035
    Likes Received:
    21,651
    Trophy Points:
    298
    Ibuprofen was at one time along with other NSAIDs, considered in conventional doses as a possible treatment for Hyperglycemia as in larger than normal doses they reduce blood sugar, .but dismissed.

    "The results of this study indicate that conventional doses of NSAIDs should not be used for treating hyperglycemia and that, since the additive hypoglycemic effect of NSAIDs in conventional doses was minimal or negligible, they can be used safely for other purposes in diabetic patients taking hypoglycemic drugs orally."

    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1010876/
     
    • Informative Informative x 1
  8. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,196
    Likes Received:
    12,459
    Trophy Points:
    298
    If taking ibuprofen you should also be prescribed omeprazole to protect your stomach lining.
    Anything with codeine in can long term cause problems with stomachs too.

    I really would advise revisiting GP and ask if there are alternatives.

    I too have huge intolerance to certain tablets and I know of the damage that can be caused by drugs to our stomachs...
     
  9. ijonesrad

    ijonesrad Type 2 · Member

    Messages:
    5
    Likes Received:
    8
    Trophy Points:
    43
    Ibuprofen like a number of medications are coated with sugar. However your bad head may have been caused by either your BG levels or if reliant on NSAIDS such as Ibuprofen be due to overuse. As someone who has chronic migraine in addition to Type 2 it is important that the latter is not the case and you should ensure that you see your GP with regards to the headaches/pain.
     
  10. catherinecherub

    catherinecherub · Guest

  11. Blubie

    Blubie Type 2 · Newbie

    Messages:
    4
    Likes Received:
    6
    Trophy Points:
    23
    Hi, for drug free pain relief try using an Actipatch - you can buy from Boots and Amazon and so on. I use two. I have fibromyalgia as well as other conditions that cause chronic pain. Using them is the difference between me being able to go to work or being too immobile to be even able to get out of bed. The pain relief mean I sleep better as well. I am on lots of medication already and just can't deal with strong pain relief medication as well. I just end up like a zombie. If you have bad pain its worth giving the patch a go.
     
  12. RoseofSharon

    RoseofSharon Type 2 · Well-Known Member

    Messages:
    3,506
    Likes Received:
    8,359
    Trophy Points:
    178
    Thank you. After looking at the Actipatch and other med free options I've bought a paingone pen. Very convenient to carry. It doesn't work for everything, but has helped a lot.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook